Alert archive / California / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 13, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Oct 1, 2010, 2:38 PM PDT for San Bernardino County, California. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 1, 2010, 2:38 PM PDT (21:38 UTC)
- Expired
- Oct 1, 2010, 3:15 PM PDT
- In force
- 37 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 78 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 655 J/kg
- Mixed-layer CIN
- -393 J/kg
- Mixed-layer LCL
- 1147 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
274
WUUS56 KSGX 012138
SVRSGX
CAC071-012215-
/O.NEW.KSGX.SV.W.0013.101001T2138Z-101001T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
238 PM PDT FRI OCT 1 2010
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...
* UNTIL 315 PM PDT
* AT 236 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BIG BEAR CITY...OR 17 MILES NORTHEAST OF YUCAIPA...AND MOVING NORTH
AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BIG BEAR CITY BY 245 PM PDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3418 11702 3424 11690 3429 11684 3417 11678
3414 11701
TIME...MOT...LOC 2138Z 174DEG 21KT 3423 11686
$$
BALFOUR2 follow-up statements
460
WWUS56 KSGX 012205
SVSSGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
305 PM PDT FRI OCT 1 2010
CAC071-012215-
/O.CON.KSGX.SV.W.0013.000000T0000Z-101001T2215Z/
SAN BERNARDINO CA-
305 PM PDT FRI OCT 1 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM PDT
FOR SOUTH CENTRAL SAN BERNARDINO COUNTY...
AT 256 PM PDT...TRAINED WEATHER SPOTTERS REPORTED WIND GUSTS OF 50
MPH AND NICKEL SIZED HAIL IN BIG BEAR CITY. DOPPLER RADAR INDICATED
THIS STORM IS STILL CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BIG
BEAR CITY...OR 23 MILES NORTHEAST OF YUCAIPA...MOVING NORTH AT 25
MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!
&&
LAT...LON 3418 11702 3424 11690 3429 11684 3421 11680
3416 11687 3415 11690
TIME...MOT...LOC 2204Z 174DEG 21KT 3438 11688
$$
BALFOUR615
WWUS56 KSGX 012212
SVSSGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
312 PM PDT FRI OCT 1 2010
CAC071-012222-
/O.EXP.KSGX.SV.W.0013.000000T0000Z-101001T2215Z/
SAN BERNARDINO CA-
312 PM PDT FRI OCT 1 2010
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SAN BERNARDINO
COUNTY WILL EXPIRE AT 315 PM PDT...
LAT...LON 3418 11702 3424 11690 3429 11684 3421 11680
3416 11687 3415 11690
TIME...MOT...LOC 2212Z 174DEG 21KT 3443 11689
$$
BALFOURWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 2:30 PM PDT, 8 minutes earlier.
Area forecast discussion, Oct 1, 2:30 PM PDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 230 PM PDT FRI OCT 1 2010 .SYNOPSIS...MOISTURE CIRCULATING AROUND UPPER LEVEL LOW PRESSURE CENTERED OFF THE COAST WILL CONTINUE A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH SATURDAY. THE MARINE LAYER WILL CAUSE COASTAL LOW CLOUDS AND FOG DURING THE NIGHTS AND MORNINGS...EXTENDING LOCALLY INLAND. ANOTHER UPPER LOW WILL BRING COOLER WEATHER NEXT WEEK. && .DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO... ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES. .SHORT TERM (REMAINDER OF TODAY-MONDAY)...VARIABLE MID CLOUDS WERE FLOWING UP FROM THE S AND THERE WERE ISOLATED THUNDERSTORMS. THERE WERE ALSO LOW CLOUDS AND PATCHY DENSE FOG IN THE COASTAL AREAS AND WRN SAN DIEGO INLAND VALLEYS THIS MORNING. MOST OF THE THUNDERSTORMS WERE OVER MOUNTAINS THIS AFTERNOON. AIRCRAFT SOUNDINGS INDICATED SE WINDS IN THE MID LEVELS AND SW WINDS ALOFT. WEAK OFFSHORE GRADIENTS FROM THE N AND ONSHORE TO THE E. THE WEAK UPPER LOW WILL SLOWLY DRIFT N OFF THE COAST THROUGH SATURDAY. A TROUGH APPROACHING FROM THE NW WILL ABSORB THIS LOW AND THEN MOVE THROUGH EARLY MONDAY. MOIST UNSTABLE AIR CIRCULATING AROUND THE LOW OFF THE COAST WILL CONTINUE A CHANCE OF SHOWERS AND THUNDERSTORMS IN ALL AREAS AT ANY TIME THROUGH SATURDAY EVENING. HOWEVER...THERE SHOULD CONTINUE TO BE A PEAK IN CONVECTIVE ACTIVITY DURING THE AFTERNOONS OVER THE MOUNTAINS. ADDITIONAL RAINFALL TOTALS WILL BE QUITE VARIABLE DUE TO THE SHOWERY NATURE OF THE PRECIP. DRYER SW FLOW ALOFT WILL DEVELOP SUNDAY INTO MONDAY. THE MARINE LAYER WILL GRADUALLY DEEPEN TONIGHT AND SATURDAY NIGHT...BUT MORE SO ON SUNDAY NIGHT. THIS WILL CAUSE LOW CLOUDS AND FOG TO EXTEND FARTHER INLAND DURING THE NIGHTS AND MORNINGS. HOWEVER...THE MID LEVEL MOISTURE MAY DISRUPT THE MARINE LAYER THE NEXT COUPLE OF NIGHTS. MAX TEMPS WILL BE NEAR SEASONAL AVERAGES INLAND BUT A LITTLE BELOW NEAR THE COAST THROUGH SATURDAY. A LITTLE COOLER SUNDAY WITH MORE COOLING MONDAY. && .LONG TERM (TUESDAY-FRIDAY)...AN UPPER LOW SHOULD CUT OFF FROM THE MAIN FLOW AND MEANDER AROUND JUST N OF SRN CA. THE LOW SHOULD FINALLY KICK OUT FRIDAY. HOWEVER...MODELS HAVE BEEN INCONSISTENT ON THE EXACT POSITION AND MOVEMENT OF THIS LOW. WILL GO WITH CONTINUED MARINE LAYER CLOUDINESS AND VARIABLE HIGH CLOUDS. THERE COULD BE A FEW SHOWERS AROUND TUESDAY IF THE LOW DIGS DEEP ENOUGH AND CLOSE ENOUGH TO SRN CA...BUT THERE COULD ALSO BE PERIODS OF WEAK DRY OFFSHORE FLOW DEPENDING ON THE EXACT LOCATION OF THE UPPER LOW. && .FIRE WEATHER... AIR MASS MOIST AND UNSTABLE ENOUGH FOR WET THUNDERSTORMS THROUGH SATURDAY. FREQUENT LIGHTNING...LAL 3 TO 4...LIKELY...BUT MAINLY CONFINED TO THE MOUNTAIN ZONES. SINCE 1300 PDT CLOUD TO GROUND STRIKES AVERAGING 40-50 PER 15 MINUTES. HIGHEST DOWN DRAFT GUST MEASURED SO FAR HAS BEEN 42 MPH...OTHERS HAVE BEEN IN THE 28 TO 33 MPH RANGE. DOWNDRAFTS MAY BE HIGHER OVER THE DESERT FLOORS WHERE THE RELATIVELY DRIER LOWER LEVELS WOULD SUPPORT MORE EVAPORATIVE COOLING. SINCE THE MAJORITY OF THE LIGHTNING IS EXPECTED TO FALL OVER THE MOUNTAINS AND BE ACCOMPANIED BY OR FOLLOWED SHORTLY WITH RAINFALL OF 0.10 INCHES OR MORE NO RED FLAG WARNING IS ANTICIPATED. LOOKING FURTHER AHEAD AFTER THIS WEEKEND...THE MEDIUM RANGE MODELS ARE SETTLING ON A SOLUTION OF A CUTOFF LOW OVER THE GREAT BASIN/SE CALIFORNIA....IF THIS SYNOPTIC PATTERN VALID THEN EXPECT COOL MOIST AND BREEZY WEATHER VERSUS SANTA ANA CONDITIONS. && .AVIATION... 012030Z...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY WITH MULTIPLE SCT-BKN CLOUD LAYERS BETWEEN FL050 AND FL200. LOCAL MVFR CIGS/VSBY AND WIND GUSTS TO 30 KT ARE POSSIBLE IN THE VICINITY OF TSTORMS. BASES OF TSTORMS WILL BE AROUND FL050-FL080 WITH TOPS TO FL350. SHOWERS WILL TAPER OFF DURING THE EVENING. A FEW SHOWERS AND TSTORMS ARE EXPECTED SATURDAY AFTERNOON MAINLY IN THE MOUNTAINS AND DESERTS. NEAR THE COAST AFTER 05-07Z THERE WILL BE LOW CLOUDS AND FOG WITH BASES AROUND 500 FEET ASL AND VIS 3-5SM WITH LOCAL AOB 1/2SM UNTIL ABOUT 16-17Z SATURDAY. && .SGX WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...ATKIN FIRE WEATHER...BALFOUR AVIATION...MM
Hazardous weather outlook, Oct 1, 4:00 AM PDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 AM PDT FRI OCT 1 2010 CAZ042-043-048-050-055>058-060>062-020000- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 400 AM PDT FRI OCT 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY THROUGH TONIGHT SCATTERED TO WIDELY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. THE FLASH FLOOD POTENTIAL INDEX IS LOW. THE RISK OF FLASH FLOODING IS MINIMAL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ALL AREAS SATURDAY... THEN JUST THE SAN BERNARDINO MOUNTAINS AND UPPER DESERTS SUNDAY. FOR SATURDAY...THE FLASH FLOOD POTENTIAL INDEX IS LOW. THE RISK OF FLASH FLOODING IS MINIMAL. .SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS NO LONGER NEEDED TONIGHT. WHITLOW
In the hours before
Special weather statement, Oct 1, 12:48 PM PDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1248 PM PDT FRI OCT 1 2010
CAZ058-062-012045-
SAN DIEGO COUNTY DESERTS-
SAN DIEGO COUNTY MOUNTAINS-
1248 PM PDT FRI OCT 1 2010
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN DIEGO COUNTY UNTIL
145 PM PDT...
AT 1239 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTH OF MOUNT LAGUNA...OR 18 MILES
NORTHEAST OF TECATE...MOVING NORTH AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
AREAS AFFECTED BY THIS STORM INCLUDE...PINE VALLEY...MOUNT LAGUNA...
JULIAN...DESCANSO...CUYAMACA PEAK...SHELTER VALLEY AND BANNER.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3267 11653 3277 11660 3290 11666 3309 11666
3314 11635 3286 11630 3263 11619 3260 11652
TIME...MOT...LOC 1948Z 168DEG 13KT 3278 11642
PGThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 12:48 PM PDT | Special Weather Statement | SGX | San Diego | 57 min |
| Oct 1, 3:02 PM PDT | Areal Flood Advisory | SGX | Riverside | 73 min |
| Oct 1, 3:19 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
| Oct 1, 3:35 PM PDT | Flash Flood Warning | SGX | San Bernardino | 69 min |
Nearby
Severe Thunderstorm Warnings in California, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.